Taking Tagamet (Cimetidine) With Benadryl (Diphenhydramine)
In our latest question and answer, the pharmacist discusses whether or not there is a drug interaction between Tagamet and Benadryl.
Is there an interaction between Tagamet (cimetidine) and Benadryl (diphenhydramine)?
There is no known drug interaction between Tagamet (cimetidine) and Benadryl (diphenhydramine). They are safe to take together. Below is some additional information for Benadryl and Tagamet.
Benadryl (diphenhydramine) is a first-generation antihistamine, which are noted for their relatively short duration of action (~4 to 8 hours) and their sedating properties. In addition to its use for treating seasonal allergy symptoms, Benadryl is also effective for treating symptoms of nausea, vomiting, and vertigo associated with motion sickness.
As Benadryl has fairly significant sedating effects, it is often used as a night time sleep aide and is common component of over the counter sleep products such as ZzzQuil.
Benadryl begins to work about 20 to 30 minutes after taking by mouth and maximum blood concentrations are reached after 1 to 2 hours. The duration of action varies by individual but generally lasts 4 to 6 hours although this can be prolonged in the elderly.
Benadryl is generally well tolerated but can cause the following side effects:
- Respiratory depression (rare)
Tagamet is a H2-receptor blocker, in the same class of drugs as Pepcid and Zantac, and is commonly used for the treatment of peptic ulcers and heart burn. While effective, Tagamet isn't generally the H2 blocker of choice as it has a number of potential drug interactions based on its inhibitory effects on liver metabolizing enzymes.